Alert archive / Texas / Tornado Warnings in 2019
Tornado Warning 14, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Apr 17, 2019, 5:20 PM CDT for Carson County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2019, 5:20 PM CDT (22:20 UTC)
- Expired
- Apr 17, 2019, 5:36 PM CDT
- In force
- 16 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Carson County, TX
The radar
The Amarillo radar (KAMA), 26 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 1:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2860 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886
WFUS54 KAMA 172220
TORAMA
TXC065-172300-
/O.NEW.KAMA.TO.W.0014.190417T2220Z-190417T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
520 PM CDT Wed Apr 17 2019
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
South central Carson County in the Panhandle of Texas...
* Until 600 PM CDT.
* At 520 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles south of Panhandle, moving southwest at 5 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3522 10155 3532 10140 3525 10128 3518 10132
3518 10145
TIME...MOT...LOC 2220Z 037DEG 6KT 3525 10140
TORNADO...RADAR INDICATED
HAIL...<1.00IN
$$
Ward1 follow-up statement
448
WWUS54 KAMA 172236
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
536 PM CDT Wed Apr 17 2019
TXC065-172246-
/O.CAN.KAMA.TO.W.0014.000000T0000Z-190417T2300Z/
Carson TX-
536 PM CDT Wed Apr 17 2019
...THE TORNADO WARNING FOR SOUTH CENTRAL CARSON COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
the Panhandle of Texas.
LAT...LON 3522 10155 3532 10140 3525 10128 3518 10132
3518 10145
TIME...MOT...LOC 2235Z 037DEG 6KT 3523 10142
$$
WardWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 17, 3:34 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 17, 3:34 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 334 PM CDT Wed Apr 17 2019 .SHORT TERM... ...Tonight... Previously issued mesoscale discussion still valid and is displayed below. ...Severe weather and localized flooding expected today... * Synoptic Overview: An upper low located over the White Sands, NM area is progressing eastward this afternoon, with reflection of a surface low starting to develop southwest of Hereford, TX. Water vapor is showing multiple shortwave trofs rotating around the parent upper low, with one such feature extending from northeastern New Mexico southeast to Happy, TX. Subsidence behind this shortwave is expected to get pinched off as another shortwave following from Plainview, TX towards Santa Rosa, NM moves towards the northeast. * Mesoscale: Surface cold front has progressed through most of the Texas Panhandle and has since stalled just south of Hereford, TX northeast to Lefors, TX and points northeast of there. It is not expected that this front will make any further forward progression this afternoon. A surface dryline is making eastward progression into the southern Texas Panhandle, and is currently draped along the Interstate 27 corridor. Latest available data from the special sounding launch at 17/18Z shows a significant dry layer below H6 and a capping inversion around H8. In addition, very steep adiabatic lapse of 8 to 9 degrees C/km will be supportive of rapid growth on any storms that can form along the frontal boundary or in the warm, moist sector. As insolation from sunlight at KAMA has not occurred, forcing along the quasi- stationary boundary will be dependent upon dynamical and mechanical lift provided by passing short wave features. Meanwhile, ahead of the front and dryline in the southeast Texas Panhandle, convective activity will be supported by MLCAPE presently in the 1000-2000 J/kg range with dew point temperatures in the upper 50s to low 60s. Wind shear values are expected to increase through the afternoon and evening hours as the left jet exit region begins to overspread the southeastern Panhandles. Latest hi-res CAMs analysis suggests that 0-6km bulk shear values of 45 to 50 kts will increase to around 50 to 60 kts late this afternoon and evening. * Threats: Hail size up to the size of 2 inches may be realized in the far eastern Texas Panhandle in the warm, moist airmass ahead of both the frontal boundary and dryline. Further west, hail sizes may approach the size of golf balls. The hail threat will largely exist in these regions through about 7 to 9 PM this evening. Wind threats, though, will be conditional on proximity to the frontal boundary and the presence of lower level inversion layers. Much like the hail threat, expect that the greatest threat will be in the far eastern Texas Panhandle with speeds up to 70 MPH being possible. Finally, the tornado threat will be conditional on storms becoming surface based for any period of time, with this threat being most likely in the warm, moist sector across the east and southeastern sections of the Texas Panhandle. Once the low level jet kicks in closer to sunset, any existing storms could potentially have increased lower level spin to work off of in the 6 to 9 PM CDT window. Meanwhile, along the cold front and near the dryline in the central and southwestern Texas Panhandle, brief spin up tornadoes cannot be ruled out as localized boundary interactions from storms could occur. By late this evening, the severe weather potential will be out of the area. * Hydrology: The presence of a quasi-stationary frontal boundary draped southwest to northeast across the Texas Panhandle, along with overrunning forcing with passing shortwaves, will support the potential for storms training over the same areas. PW values are not the best, with anywhere from 0.50" in the southwest to central Panhandles and 1.00" in the far southeast. With that said, any storms that develop along the boundary will have storm motion favoring the northeast with more storms developing behind it. Given the drier airmass that these storms have to overcome at first, precipitation amounts will be light at best. As storms precipitate and moisten the dry environments in the southwestern and central Texas Panhandle, precipitation amounts should increase and be supportive for spots of localized flooding. * Timing & Location: Present thunderstorm activity is moving into southern Texas Panhandle this afternoon. This activity should remain isolated in nature for the next couple of hours. However, the next shortwave trough that moves in will be the one to kick off activity across the south and central Texas Panhandle around 3 PM CDT. This same shortwave trough feature will make it to the northeastern Panhandles around 4 to 6 PM CDT, starting storms in that area. The frontal boundary and dryline will start to make eastward and southeastward progress around sunset, quickly making it into the main part of Oklahoma by 8 to 10 PM CDT tonight. Lingering thunderstorm activity will persist through about 1 to 3 AM CDT tomorrow morning. * Summary: A complicated forecast scenario is developing this afternoon, with strong to severe thunderstorms possible across most of the region. Storms have formed and more will form around 3 PM CDT along and north of the Interstate 40 corridor. As the low level jet kicks in around 5 to 9 PM CDT, storms will develop in the southeastern Texas Panhandle, quickly congealing into a line as it moves east through about 9 PM CDT. Severe weather and localized flooding potential should diminish rapidly thereafter, with lingering shower and thunderstorm activity continuing through about 1 to 3 AM Thursday morning. Bieda && .LONG TERM... ...Thursday through Wednesday... Dry northwest flow aloft will prevail Thursday through Friday night in the wake of departing sharp mid-level trof. Mid-level ridge passes on Saturday. Weak shortwave trof passes on Saturday night and Sunday above still-dry atmosphere. Models and ensembles in less than ideal agreement thereafter. General expectation is for development of positively-tilted trof to develop over Rockies on Monday, with slow progression toward Texas and Oklahoma Panhandles through Wednesday. Potential for unsettled weather, including rain and thunderstorms, will increase in later periods as atmosphere has time to moisten. Cockrell && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/03
Hazardous weather outlook, Apr 17, 3:34 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 334 PM CDT Wed Apr 17 2019 OKZ001>003-TXZ001>020-317-181100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 334 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Thunderstorms are expected. Some storms will become strong to severe, with severe storms most likely across the southeastern two-thirds of the Combined Panhandles. Large hail, damaging winds, and heavy rains, possibly leading to localized flooding will all be possible. Additionally, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible Sunday night, and again Monday night and Tuesday. The threat for severe weather with these storms appears minimal at this time. .SPOTTER INFORMATION STATEMENT... Spotters should be ready for activation through this evening. Cockrell
In the hours before
Special weather statement, Apr 17, 4:36 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Amarillo TX 436 PM CDT Wed Apr 17 2019 TXZ016-017-172230- Randall TX-Deaf Smith TX- 436 PM CDT Wed Apr 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL AND DEAF SMITH COUNTIES UNTIL 530 PM CDT... At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Bootleg, or 18 miles west of Hereford, moving west at 10 mph. Penny size hail will be possible with this storm. Locations impacted include... Hereford, Bootleg, Dawn and Simms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3506 10304 3511 10220 3475 10214 3475 10304 TIME...MOT...LOC 2136Z 094DEG 7KT 3491 10270 Ward
Local storm report, Apr 17, 4:40 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
440 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TORNADO 7 NE GLAZIER 36.08N 100.18W
04/17/2019 LIPSCOMB TX TRAINED SPOTTER
ROPE TORNADO LIFTED ACCORDING TO SPOTTERS IN THE AREA.
&&
EVENT NUMBER AMA1900506
BIEDALocal storm report, Apr 17, 4:43 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TORNADO 2 S HIGGINS 36.09N 100.03W
04/17/2019 LIPSCOMB TX BROADCAST MEDIA
BROADCAST MEDIA AND MULTIPLE SPOTTERS REPORTING A NEW
TORNADO TOUCHDOWN NEAR HIGGINS, TX.
&&
EVENT NUMBER AMA1900507
BIEDALocal storm report, Apr 17, 5:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
503 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 6 WSW PANHANDLE 35.31N 101.47W
04/17/2019 E0.75 INCH CARSON TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900508
BIEDALocal storm report, Apr 17, 5:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
517 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 ESE PANTEX 35.29N 101.51W
04/17/2019 M1.25 INCH CARSON TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900509
BIEDALocal storm report, Apr 17, 5:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
519 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL VALLEY DE ORO 35.45N 102.11W
04/17/2019 M0.88 INCH POTTER TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900510
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 1:02 PM CDT | Special Weather Statement | AMA | Armstrong | 28 min |
| Apr 17, 1:10 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 56 min |
| Apr 17, 1:45 PM CDT | Special Weather Statement | AMA | Donley | 30 min |
| Apr 17, 1:55 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 65 min |
| Apr 17, 2:13 PM CDT | Special Weather Statement | AMA | Gray | 32 min |
| Apr 17, 2:15 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 40 min |
| Apr 17, 2:22 PM CDT | Areal Flood Advisory | AMA | Donley, Gray | 3 hr |
| Apr 17, 2:36 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 69 min |
| Apr 17, 2:44 PM CDT | Special Weather Statement | AMA | Oldham | 31 min |
| Apr 17, 2:56 PM CDT | Special Weather Statement | AMA | Deaf Smith | 34 min |
| Apr 17, 3:00 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 40 min |
| Apr 17, 3:04 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 71 min |
| Apr 17, 3:08 PM CDT | Special Weather Statement | AMA | Deaf Smith | 37 min |
| Apr 17, 3:08 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 82 min |
| Apr 17, 3:18 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 72 min |
| Apr 17, 3:45 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Gray, Wheeler | 60 min |
| Apr 17, 3:46 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 74 min |
| Apr 17, 3:54 PM CDT | Tornado Warning | AMA | Hemphill | 24 min |
| Apr 17, 4:11 PM CDT | Tornado Warning | AMA | Hemphill, Lipscomb | 49 min |
| Apr 17, 4:16 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 59 min |
| Apr 17, 4:36 PM CDT | Special Weather Statement | AMA | Deaf Smith | 54 min |
| Apr 17, 4:46 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 59 min |
| Apr 17, 4:51 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 32 min |
| Apr 17, 5:05 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 55 min |
| Apr 17, 5:16 PM CDT | Areal Flood Advisory | AMA | Carson, Potter | 3 hr |
| Apr 17, 5:17 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 35 min |
| Apr 17, 5:21 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Roberts | 42 min |
| Apr 17, 5:28 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Deaf Smith, Randall | 35 min |
| Apr 17, 5:49 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 39 min |
| Apr 17, 5:53 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 33 min |
| Apr 17, 6:06 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Randall | 3 hr |
| Apr 17, 6:41 PM CDT | Special Weather Statement | AMA | Potter | 49 min |
Nearby
Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.